Can dermal filler cause blindness?

Tien asked 4 months ago

I am thinking about having dermal filler to the bridge of my nose but have read that it can cause blindness. Is this true?

1 Answers
Best Answer
Dr Jonathan Brown Staff answered 4 months ago

Answer

Yes, it can. Thankfully this is an extremely rare complication and I am not aware of a case occurring in Australia.

 

Which are the riskiest areas for dermal filler?
The cases of blindness that have occurred around the world have tended to be after injection of dermal filler into the glabella (frown area) and the bridge of the nose. There have been a number of cases of blindness in Korea where injection into the nose and frown is more common.

 

How can dermal filler cause blindness?
When treating with dermal filler we have to be very aware of the blood supply of the head and neck. Any blockage to the blood supply can affect the structures surrounding and beyond the blockage. Think of it as a creating a dam along a river – it blocks the flow of water.

The diagram above shows the course of an important artery that supplies the face – the facial artery. It runs a tortuous course along the nasolabial folds, along the side of the nose where it is called the ‘angular artery’.

Other important arteries to be aware of include the supratrochlear artery, dorsal nasal and supraorbital arteries. If dermal filler is inadvertently injected into these vessels the filler can travel along the artery and block the blood supply to the eye causing blindness.

 

Can anti-wrinkle injections cause blindness?
No, anti-wrinkle treatment cannot cause blindness.

 

How to minimise the risk of dermal filler

When treating with dermal filler in the nose or frown area we have to be very careful, using small amounts of product at the correct depth. Some would argue that treating with a cannula is safer in these areas as it minimises the risk of injecting into an artery.

 

What can be done if dermal filler is injected into an artery

We have a product called Hyalase as an emergency stand-by medication in all Cityskin clinics. If we are concerned that filler may be been injected into or near to an artery we can dissolve the filler instantly with Hyalase and return the blood flow to the area.

Related Posts

Book an appointment

book-an-appointmentClinics in Melbourne & Sydney